Neurontin?

Discussion in 'General Parenting' started by Josie, Jan 25, 2008.

  1. Josie

    Josie Active Member

    Has anyone's difficult child taken neurontin?

    difficult child 2 has been given it for sleep. She already takes Seroquel for raging and Elavil for migraines.

    She got it from her Lyme doctor who knows she's on the other medications. I'm just a little nervous adding yet another neuropsychologist medication.

    Does anyone have experience with it?
     
  2. timer lady

    timer lady Queen of Hearts

    I'm currently taking neurontin for residual nerve pain from the shingles & one of the side effects is supposed to be sleepiness or drowsiness. I never took the time to look into this medication; I took it when it first came out to help with my seizure control. Again, never took the time to research it.

    I do know that I sleep when I take the doses I'm supposed to during the day.
     
  3. Josie

    Josie Active Member

    Do you take it at night and then sleep during the day?

    He said it will improve her "delta sleep" and she will wake up feeling rested. She will be taking a very small dose.

    I haven't started it yet because I started the antibiotic first and want to start them one at a time.

    I've read the side effects and didn't see anything too alarming. But I have a daughter on an atypical antipsychotic so my sense of alarming isn't what it used to be.
     
  4. timer lady

    timer lady Queen of Hearts

    I'm taking it 100 mg in am, 100 mg at lunch & 200 mg at bedtime if that helps. I do know it's highly recommended for residual nerve pain & such.
     
  5. smallworld

    smallworld Moderator

    Hi, how much Seroquel and Elavil is she taking? Both those are sedating and should make her sleep. Why wouldn't the doctor just up her Seroquel, for example?

    Neurontin is an anticonvulsant that is used for migraines, nerve pain (as Linda indicated) and anxiety. Side effects include sedation. My daughter took it for a short time for migraines, but it upset her stomach so we discontinued it.
     
  6. totoro

    totoro Mom? What's a GFG?

    If you do a search on Neurontin here... there are a few discusions lately,some from me!!! About it. I didn't want to link all of them here... But K was on it for anxiety and mood... It did not help her sleep! We were at 100mg BID and then down to 100mg at night. We Difficult Child'd it after 2 weeks, it caused K to elevate and become very agitated . NOT sleep and become manic. He added Geodon soon after... so we were going through a lot at the time. Needless to say she was very unstable at the time.
    It was not good for us...
    But it may be good for others??? We were trying it for something else though.
    Good luck.
     
  7. susiestar

    susiestar Roll With It

    There are probably better medications for sleep. I know that the makers of neurontin have been in trouble for making false claims, and some of these really seem to stick with the docs, even after the FDA jumped on them. Not sure what all the false claims are.

    I would ask the pharmacist, and maybe get a sleep study? Usually then medications can be pinpointed much better.

    For nerve pain, it is my info that lyrica is a much more effective medication. Not sure it is used in children. But it is NOT generic. However, my info comes from my rheumy who is usually the last to jump on the new drug bandwagon. Neurontin did little for my migraine prevention OR nerve pain, but lyrica is just amazing. Very effective with each.

    I also think it is strange he added a medication with such a side effect profile when her other medications could have been adjusted.

    Hugs,

    Susie
     
  8. Josie

    Josie Active Member

    She takes 10 mg of Elavil at night and 25 mg of Seroquel am and pm.

    She complains that she has trouble sleeping. She says she wakes up a lot in the night and can't get back to sleep. When she first started making these complaints, she did come into our room at night because she was scared. She doesn't come in any more so it is hard to be sure she is still waking up. She might just be stuck on that idea or it is a quality of sleep issue.

    I'm guessing he probably uses Neurontin for sleep with a lot of his patients and isn't as comfortable with Seroquel. Her pediatrician said she was at the maximum dose of Elavil.

    I am pretty uncomfortable with the Seroquel and want to give as little as possible.

    On the plus side, it does look like the Neurontin might help her headaches.
     
  9. smallworld

    smallworld Moderator

    How is her raging now? The dose of Seroquel she's on is so low that it is unlikely to be doing much for raging (although sleep problems are dosed at about 25 to 100 mg). If you're uncomfortable with Seroquel, is it possible to put her on Neurontin for migraines and sleep and then wean her from Seroquel? For her issues, I wouldn't want her on three medications when one or two should do.

    Just so you know, I was uncomfortable with the use of atypical antipsychotics, but two of my three children have benefited greatly from them (Zyprexa for my daughter's eating disorder and Serouqel for my son's anxiety/depression/mania). I am just amazed at what Seroquel has done for my son's mood when nothing else seemed to work.

    One more thought: Is is possible that her headaches and psychiatric symptoms may disappear once she's properly treated for Lyme?
     
  10. Josie

    Josie Active Member

    Yes, it is possible that her headaches and psychiatric symptoms will get better after Lyme treatment. Those symptoms, along with her positive test, are evidence of Lyme. He told us it was 9 - 12 months to remission, though, so we still have to do something now. Treatment might even make her worse before she gets better.

    She can still be volatile on the Seroquel. She recently had a pretty bad episode so we started giving it in the morning, too. So far, she hasn't had any times where we were concerned she would hurt herself on the new dose. I'm pretty uncomfortable with the Seroquel but I am more bothered by the way she acts at times so I know she needs something.

    I was hoping if we did the Neurontin for sleep we could at least get rid of the nightly Seroquel.

    Her psychiatrist said Seroquel starts working on dopamine (and therefore rage, I think) at about 100 mg. Is that what you have been told?
     
  11. smallworld

    smallworld Moderator

    We were told that both sleep and anxiety are dosed at about 25 to 100 mg. The higher the dose of Seroquel, the less sedative properties it has over time. At higher doses, Seroquel also has mood stabilization and antidepressive qualities.

    My son's psychiatrist told us that the therapeutic dose for bipolar disorder used to be 200 mg, but patients were reporting that Seroquel either didn't work or pooped out. It was discovered that the body processed 200 mg faster and faster over time until it essentially became a lower dose. So now Seroquel for BiPolar (BP) and mania is dosed at higher levels.

    Mood instability brought on by BiPolar (BP) is dosed between 300 and 600 mg. Mania is dosed between 400 and 800 mg. My son is taking 800 mg because of mania (decreased need for sleep). He is reporting that he is much less depressed than he was before he went on Seroquel a month ago. He is also much less oppositional.

    by the way, the Seroquel doses sound high, but my son's neuro told us 200 mg Seroquel is comparable to 1 mg Risperdal if that gives you any perspective.

    Is your daughter's raging worse since starting Elavil, or has it always been there? If you get rid of the nightly Seroquel, you might start to see more raging.
     
  12. Josie

    Josie Active Member

    Elavil helped her raging and her headaches for a long time. She didn't have any raging unless we were trying to decrease the Elavil. Then we had our terrible summer of SSRI trials and she had to be off from it at times, depending on what SSRI we used. I think the psychiatrist went pretty fast with his medication trials but since they were all SSRI's and/or Elavil, I didn't question it as much as I should have.

    We thought once she was back on the Elavil, her headaches and her rages would go away again. She's been back on the same dose for at least 3 months without improvement in either one.

    We added the Seroquel at one point over the summer when she was getting off the Elavil and raging.

    It's still somewhat unclear what is happening with her since it could possibly all be SSRI withdrawal, I guess. Although no doctor will agree with this. She does have a positive Lyme test, some Lyme symtoms, and she did have a bullseye rash. Her major psychiatric problems and her headaches started after the rash. So we are hoping treating for Lyme will get rid of the headaches and at least the worst psychiatric symptoms.
     
Loading...